Should my dad (79 years) supplement 3 monthly injections and with what?

My father has been diagnosed with PA (level was around 200). GP put him on 3 monthly injections. He had been ok but after flu and a chest infection (treated with antibiotics), his last injection has made no difference and his symptoms have all returned - extreme fatigue, dizziness, breathlessness, poor appetite/taste, low mood etc. etc. GP says 3 monthly injections should be enough and not taking it any further. Should my dad go for lozenges - if so what type do folks find work best and at what dosage. He had a urostomy operation (hence bowel altered to accommodate this) and is on beta blockers/statins etc. Any advice would be appreciated by this very anxious daughter who wants to see her dad well again!

5 Replies

oldestnewest
  • Sorry to hear that your fathers GP is unsympathetic but not surprised.

    Just in case - it is possible that your father was identified as having a B12 deficiency caused by an absorption problem - which has been labelled PA but may not actually be PA - some GPs and a lot of other medics have a tendency to use PA as a catchall for B12 deficiency caused by absorption problems though, strictly, it is one particular absorption problem - but the tests for it are notoriously unreliable and the treatment is the same whatever the cause

    There is no scientific evidence that I am aware of - or any other member of this forum, or the PAS that actually supports the idea that 3 months is an adequate frequency for maintenance shots though it is in the guidelines ... but actually seems to be more related to saving money on nurses time than adequate treatment - but it is a myth that seems to hang on with the medical profession in the UK. Many other countries go with 1 month for both hydroxo and cyano but even that may not be adequate for some people.

    What matters with B12 isn't the level in your blood - it's what is going on at the cell level where the B12 is actually used and there are a number of things that can cause problems at the cell level when levels in the blood even when levels in the blood are extremely high.

    Statins are known to interfere with the uptake of dietary vitamin B12.

    Some anti-biotics can also affect the processing of B12 - can't remember which one but sounds like this was probably the one that your father was given - in which case he definitely needs to supplement.

    B12 isn't toxic and there are no known downsides to having high B12 levels. As above, some people can have high levels in blood but very little available at the cell level and the only way I've come across of treating this that seems to be effective is actually flooding the blood with more B12.

    1% of B12 is absorbed outside the ileum which is where absorption problems tend to occur - particularly PA in the proper sense. So really high doses orally can help but better to try and use a method that is looking for absorption outside the gut

    Sublingual tablets or sprays may be effective - idea is that most of the B12 is absorbed through membranes in the nose rather than relying on the gut. nasal sprays similar but this time the membranes in the nose - even skin patches may work for some people.

    Possible that both his folate and B12 levels may have been depleted by fighting the deficiency so might be worth supplementing with some folic acid as well as body needs folate in order to process B12.

    He needs to be using somewhere between 1000mcg and 10000mcg a day to get the levels up again if depleted.

    There are lots of methyl lozenges out there - the form that your dad has from the GP as injections would be hydroxo - people do respond differently to different forms of B12 - if the methyl (in conjunction with folic acid) doesn't work then may be worth looking at other forms of B12 and trying a different delivery method.

    Hope your dad is feeling much better soon.

    Would be good though to bear in mind that there is a strong overlap in symptoms of B12 and other conditions so there is also a possibility of other things going on but guess that GP should have ruled those out - ones that obviously spring to mind are thyroid and diabetes and iron based anaemia.

  • Thank you so much for taking the time to reply. I was looking at Jarrow lozenges either 1000 or 5000. A good enough choice?

  • Hi yes I take 5mg Solgar or Jarrows between injections.

  • they should work - hope things sort themselves out soon and your dad is back to his normal self

  • This "one size fits all" attitude by doctors infuriates me sandramcgregor your Dad should have more frequent injections until the symptoms improve.

    I wish him well.

You may also like...